Blizzard, Emmet
- When
- April 14, 7:00 AM CST to April 15, 2:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A potent low pressure system meandered its way across the central Plains on the 13th through 15th, eventually occluding, as it tracked eastward along the Nebraska-Kansas and Iowa-Missouri borders. Because of its slow movement and tight surface pressure gradient, blizzard conditions were seen over large parts of northwest and northern Iowa during the day of the 14th of April.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A potent low pressure system meandered its way across the central Plains on the 13th through 15th, eventually occluding, as it tracked eastward along the Nebraska-Kansas and Iowa-Missouri borders. Because of its slow movement and tight surface pressure gradient, blizzard conditions were seen over large parts of northwest and northern Iowa during the day of the 14th of April. The worst blizzard conditions lasted roughly from early to mid morning through mid to late afternoon. Snowfall amounts were quite tremendous in spots, with as much as 12 to 16 inches reported in a number of locations across far northern Iowa. The same system produced severe weather across central and southern on the 13th. Please see the separate entry for the severe weather portion of this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 14, 5:42 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 642 AM CDT Sat Apr 14 2018 .SHORT TERM.../Today through Sunday/ Issued at 434 AM CDT Sat Apr 14 2018 Strong upper low to move from the Plains today into the Upper Midwest tonight and finally lifting into Illinois then the Great Lakes Monday and Monday night. The surface low with this system is currently drifting along the Iowa/Missouri border with the warm front making it no further north than the far southern tier or two of counties in Iowa. There is still some instability across central into eastern Iowa so the potential for thunderstorms still exists mainly south of highway 30. We will be in a forcing lull through early morning but between 12Z and 15Z a pretty strong push of forcing will move across Iowa with a decent theta-e advection shifting across northwest into northeast Iowa through the morning. This will cause precip to re-develop across Iowa in the form of showers and an isolated thunderstorm. As the low shifts to the east, colder air will push into Iowa. Precip will be changing over to snow across the northwest and gradually change over across the rest of the forecast area by late this afternoon and tonight. The NAM is not handling ptype well as it keeps wanting to lose ice introduction for a time this morning creating some widespread freezing rain. This scenario is unlikely and not supported much by soundings so I have adjusted ice introduction grids, though there is some brief potential from northeast into central Iowa. Ground temperatures are warm enough that ice is not going to be much of a problem...especially since it will be very short lived if it occurs at all. Strong winds are in place and will continue to be in place across the state today and with heavy snowfall expected across the north and northwest in that push of strong forcing and theta-e advection, blizzard conditions are still expected. Not much change to the blizzard and winter storm headlines were needed. I did expand the blizzard warning one county east where snow and wind were expected. A wind advisory was needed across east central sections as strong gradient winds were occurring with sustained winds speeds of 25 mph and gusts near 40 mph. These should diminish some in the afternoon. For now, the advisory was issued to the I-80 corridor but may need to be expanded southeast. For now the stronger winds southeast are not expected to last more than an hour or two. Tonight, the cold air will be in place across the forecast area and precip falling will be in the form of snow. However, much of the forcing will be over eastern Iowa by late evening and overnight so the snowfall will not be great, but we will still see an inch or two across the north with lesser amounts central. On Sunday the system will be departing with only lingering snow over the east. It will be cold however with highs only in the 30s. .LONG TERM.../Sunday Night through Friday/ Issued at 434 AM CDT Sat Apr 14 2018 /Sunday Night through Monday Night/...Confidence Medium to High Storm system will finally be exiting the region Sunday night with lingering light snow/flurries and continued gusty winds into the evening hours. H850 temperatures will be nearly -11C across the east bringing lows in the upper teens/lower 20s over most of the forecast area. This will likely result in near record lows again over portions of the forecast area...especially over the north. The only thing that might prevent record mins will be mixing overnight and cloud cover. High pressure will return to the region Monday with overall lesser winds and some sunshine...though highs will remain cold for this time of the year and only reach the 30s north to the 40s over the south. /Tuesday through Friday/...Confidence Medium Another period of active weather returns for the middle to end of next week. By Tuesday a strong shortwave will be moving across the Rockies with a rapidly deepening surface low as it crosses Kansas then weakening somewhat by Wednesday into Thursday. Once again across the north on Wednesday temperatures may be cold enough for either a rain/snow mix or a period of all snow. The GFS and Euro differ on details with the Euro model showing a more pronounced snow signal over northern Iowa. At this time it is too early for details. Though temperatures next week look chilly overall...Wednesday and Thursday appear to be the cooler days with highs in the upper 30s/lower 40s north to the lower to mid 50s south. By week's end yet another very strong upper level weather system will track into the Central Plains. This will likely bring milder air ahead of it and also more moisture than the mid-week system. Though it occludes prior to reaching Iowa...the Euro at least...suggests a favorable environment for rain and some thunderstorms from Iowa south to the Gulf Coast. Temperatures ahead of the system should warm into the 50s to lower 60s south Friday or Saturday if the Euro is more correct. Currently the GFS is a bit cooler and weaker in strength. In either case of the Euro/GFS...both models suggest an active week next week with two storms and more chances for wet weather. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 642 AM CDT Sat Apr 14 2018 Widespread IFR conditions will persist through much of the forecast period. In addition, a strong ENE wind will persist through at least 21Z across all TAF locations and beyond 00Z at KMCW and KFOD. Expect wind g40 to 50kts over northern Iowa. Precip will change to snow fm NW to SE through the fcst pd and with the strong wind, vsby reductions in SN and BLSN and blizzard conditions are likely. && .HYDROLOGY...Updated Issued at 434 AM CDT Sat Apr 14 2018 Little change from previous package: Wet period expected over the next couple days with seasonally moderate to heavy QPF expected across the northern CWA. In response, the 2-day QPF hydrograph ensembles show significant within-bank rises at many forecast points within the Cedar, Iowa and Des Moines River basins mainly along and north of US Hwy 20, with the exception being the Des Moines River at Des Moines SE 6th St where the river may come within a couple feet of flood stage. Some response to the overnight precipitation is also taking place early today along the Winnebago River at Mason City. The 2-day QPF hydrograph ensembles suggest flooding is possible at a few locations in the Cedar and Des Moines River basins along and north of US Hwy 20. A Flood Warning continues for the West Fork Des Moines River at Estherville. In addition, a Flood Watch continues for the Cedar River at Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM CDT this afternoon for IAZ027-028- 037>039-048>050-059>062. Winter Weather Advisory until 1 AM CDT Sunday for IAZ025-035-036- 044>047-057-058. Blizzard Warning until 1 AM CDT Sunday for IAZ004>006-015-023- 024-033-034. Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for IAZ007- 017. Winter Storm Warning until 1 AM CDT Sunday for IAZ007-016-017. Winter Weather Advisory until 1 PM CDT Sunday for IAZ026. Winter Weather Advisory from 10 PM this evening to 1 PM CDT Sunday for IAZ027-028-037>039. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB HYDROLOGY...Zogg/REV
Hazardous Weather Outlook National Weather Service Des Moines IA 453 AM CDT Sat Apr 14 2018 IAZ004>007-015>017-023-024-033-034-151000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun- 453 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Blizzard Warning is in effect for most of the area. Winter Storm Warnings are in effect for a portion of the area. A Flood Warning is also in effect for the West Fork Des Moines River at Estherville. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Winter Weather Advisory is in effect for the northeastern sections of the outlook area late tonight through Sunday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for the northeastern sections of the outlook area through Sunday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Flood Warning is also in effect for the West Fork Des Moines River at Estherville. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional snow may fall over the area late Wednesday into Thursday with some potential for accumulating snow. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Snowfall reports are always appreciated however. IAZ025-026-035-036-044>047-057-058-151000- Wright-Franklin-Webster-Hamilton-Crawford-Carroll-Greene-Boone- Audubon-Guthrie- 453 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong winds are likely tonight through late this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for the northeastern sections of the outlook area late tonight through Sunday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Snowfall reports are always appreciated however. IAZ027-028-037>039-151000- Butler-Bremer-Hardin-Grundy-Black Hawk- 453 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area late this evening. A Wind Advisory is in effect for portions of the area today into the mid afternoon hours. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect for portions of the area through Sunday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A River Flood Watch is in effect for the Cedar River at Cedar Falls. .SPOTTER INFORMATION STATEMENT... Spotter reports for significant wind gusts would be appreciated. Snowfall reports are always appreciated as well. IAZ048>050-059>062-151000- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek- 453 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area through mid afternoon today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Non-severe thunderstorms are possible this afternoon, along with rain and a wintry mix of precipitation tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports for significant wind gusts would be appreciated. IAZ070>075-081>086-092>097-151000- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 453 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Gusty winds are expected over southeast Iowa today. Non-severe thunderstorms are possible this afternoon, along with rain and a wintry mix of precipitation tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports for significant wind gusts would be appreciated. REV
Special Weather Statement National Weather Service Des Moines IA 454 AM CDT Sat Apr 14 2018 IAZ004>007-015>017-023>026-033>036-044>047-141200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, and Boone 454 AM CDT Sat Apr 14 2018 ...Strong Winds Continue Across Northern Iowa... A northeast wind will persist with sustained speeds of 25 to 40 mph and gusts approaching 55 mph at times. This may produce small tree and limb damage and displace garbage cans and lawn furniture. Isolated power outages may occur as well. FAB
Special Weather Statement National Weather Service Des Moines IA 551 AM CDT Sat Apr 14 2018 IAZ004>007-015>017-023>026-033>036-044>047-141300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, and Boone 551 AM CDT Sat Apr 14 2018 ...Strong Winds Continue Across Northern Iowa... A northeast wind will persist with sustained speeds of 25 to 40 mph and gusts approaching 55 mph at times. This may produce small tree and limb damage and displace garbage cans and lawn furniture. Isolated power outages may occur as well. IAZ058>060-071>073-082>084-094-095-141300- Guthrie-Dallas-Polk-Adair-Madison-Warren-Union-Clarke-Lucas- Decatur-Wayne- Including the cities of Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Creston, Osceola, Chariton, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 551 AM CDT Sat Apr 14 2018 ...Scattered Thunderstorms With Possible Hail Early This Morning... An area of scattered thunderstorms is moving across southern and central Iowa early today. Pea to penny sized hail may occur with some of these storms early today. Along with that winds may gust to 40 to 50 mph in some of the stronger storms. REV
The national radar mosaic for the moment the first event began.
12 blizzard, 1 high wind. Local standard time, as filed.
Estherville ASOS measured a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748549, 748550, 748551, 748552, 748553, 748555, 748803, 748554, 748556, 748557, 748558, 748559, 748560.